Dr Kosten describe how to deal with a fentanyl overdose.
Thomas R. Kosten, MD: I’d like to point out something very important in this. We always think of fentanyl as a short-acting drug—quick on, quick off. But in fact, it’s not quick off for anyone who’s a chronic user because it’s very lipid soluble, so it goes into all the lipids and fatty tissues in you and slowly comes out. Slowly meaning that the half-life of fentanyl when you give an acute dose and how long it’s going to last if you’ve been chronically using it are vastly different.
Naloxone is a very short-acting drug. We used to have the horror stories in the emergency departments. The intern would go in and give the 1 dose of naloxone. The heroin addict woke up and—well, they didn’t necessarily say thank you much because they were in withdrawal—and if you didn’t hook up the IV [intravenous] and repeatedly give the naloxone, they’d go back into an opiate overdose. It’s the same thing with fentanyl, and the bigger dose you give, it stays higher longer. You get a little extra bonus there, but the important thing is that you have to call 911, that you have to get the TMS [transcranial magnetic stimulation] people. You have to get the EMS [emergency medical services] people there because the 1 dose, even when you’re given a big dose, may not last long enough.
This is a critical lesson that we’re learning with these fentanyl overdoses when the EMS people get there and the person is back in an overdose. Even though they were given something that looked like it was reviving them, it doesn’t last long enough. The larger dosages that we’re going to need are repeat dosages with these chronic fentanyl abusers, not just 1 dose and you’re dead. I want to emphasize that. Of course, you’d like to not give so much naloxone that the patient gets into severe withdrawal. Because what they are going to be doing then is running away from you as fast as possible, so you don’t do that to them again. Nonetheless, it’s very hard to give too much naloxone.
This transcript has been edited for clarity.